WHO, UNICEF say vitamin A, deworming interventions safe, in response to alleged deaths, sickness in Bangladesh

The WHO and UNICEF on Tuesday said that vitamin A supplements and deworming tablets are safe, after two deaths and the "sickness of hundreds" were alleged among the children who received the interventions during a nationwide campaign in Bangladesh, Bernama.com reports (Bernama.com, 6/9).

Bangladesh's Institute of Public Health and Nutrition distributed vitamin A capsules to 20 million children under age five in an effort to prevent childhood blindness and reduce death, IRIN reports. Nineteen million children between the ages of two and five received deworming tablets, according to health officials (IRIN, 6/8).

Just days after the campaign, illness was reported in several districts around the country. According to the Daily Star, "Panic gripped the parents" of children who took vitamin A supplements and deworming tablets, which were manufactured by a Canadian company (Daily Star, 6/8).

Health Ministry Forms Committee To Investigate Sickness

In response to the cases of illness, the health ministry has formed a five-member committee to examine why so many children became sick after the campaign, bdnews24.com reports. ABM Jahangir Alam, a director of primary healthcare services of the health directorate, is leading the committee, which was asked to submit a report within a day or two.

AFM Ruhal Haque, Bangladesh's health minister, said that the vitamin A drive has been running for more than three decades has always been "effective and successful" and "has never created any apprehension of harm to children." He added that deworming campaigns had also never caused harm (bdnews24.com, 6/8).

In a statement, he said the vitamin A capsules were WHO-certified and that the capsules were set to expire in 2012. He said the deworming tablets were supplied by UNICEF and were due to expire in 2010 (Xinhua, 6/8).

The WHO and UNICEF "are fully confident about the actions taken by the (Bangladeshi) government to investigate the cases of children allegedly becoming sick after taking Vitamin A capsules and deworming tablets," according to a joint statement from the U.N. agencies (Bernama.com, 6/9).


Kaiser Health NewsThis article was reprinted from khn.org with permission from the Henry J. Kaiser Family Foundation. Kaiser Health News, an editorially independent news service, is a program of the Kaiser Family Foundation, a nonpartisan health care policy research organization unaffiliated with Kaiser Permanente.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
Post a new comment
Post

While we only use edited and approved content for Azthena answers, it may on occasions provide incorrect responses. Please confirm any data provided with the related suppliers or authors. We do not provide medical advice, if you search for medical information you must always consult a medical professional before acting on any information provided.

Your questions, but not your email details will be shared with OpenAI and retained for 30 days in accordance with their privacy principles.

Please do not ask questions that use sensitive or confidential information.

Read the full Terms & Conditions.

You might also like...
Largest genetic study on circulating retinol reveals new insights into its impact on health